Arkansas, 2024

Flash Flooding and Hail in Arkansas, March 14, 2024

March 14, 2024 · NWS TSA · 20 events in 5 counties and zones

Severe thunderstorms developed across northwestern Arkansas on the 14th, as a cold front moved through the area. The combination of very strong instability and strong deep-layer wind shear resulted in some supercell thunderstorms developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed across northwestern Arkansas on the 14th, as a cold front moved through the area. The combination of very strong instability and strong deep-layer wind shear resulted in some supercell thunderstorms developing. The strongest storms produced very large hail to grapefruit size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 14, 11:35 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 14, 11:35 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1235 PM CDT Thu Mar 14 2024

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1045 AM CDT Thu Mar 14 2024

Forecast remains on track for numerous thunderstorms to develop
along and southeast of Interstate 44 this afternoon and evening.
Conditions are supportive of very large damaging hail and locally
damaging winds especially with early day storms. A tornadic risk
may also develop with the more sustained cellular but low level
shear values are shown to decrease this afternoon before
increasing again by early evening. Storm mode may largely impact
tornadic potential. Updated forecast made minor adjustment to
thunderstorm chances and included mention of severe potential.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 348 AM CDT Thu Mar 14 2024

A cold front will be near Interstate 44 by the start of this
period, and will accelerate southeast through the evening hours.
Storm coverage and intensity will lessen with time this evening,
with most of the activity exiting the area by midnight.

Cooler temperatures will follow the frontal passage for Friday
with some lingering cloudiness at least through the morning. A
brief warmup will occur Saturday ahead of the next cold front due
to arrive Saturday night and early Sunday morning. A few showers
will be possible Saturday night across parts of southeast
Oklahoma, but rainfall amounts look to remain on the light side.

Cooler temperatures will return Sunday and Monday, with a freeze
possible in some places Monday morning. The return of south winds
will bring a quick warmup Tuesday ahead of the next storm system
that may affect the area by next Wednesday night and Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Thu Mar 14 2024

Showers and storms currently expanding along the Interstate 44
corridor and will impact the NE OK terminals. Thunderstorm
coverage will increase and expand eastward through the afternoon
through mid evening w/ corresponding flight impacts. Storms end
from northwest to southeast as a cold front passes. MVFR ceilings
expected to develop by the cold front late tonight and persist
through Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79  46  63  42 /  60  20   0   0
FSM   79  53  66  44 /  90  90   0   0
MLC   78  49  64  43 /  90  70   0  10
BVO   78  44  63  38 /  20  10   0   0
FYV   78  46  60  38 /  90  70   0   0
BYV   77  46  59  39 /  90  70   0   0
MKO   78  48  63  41 /  80  60   0   0
MIO   77  45  60  39 /  60  30   0   0
F10   78  47  63  43 /  80  50   0   0
HHW   78  53  66  46 /  80  80  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....05
AVIATION...07
Hazardous weather outlook, Mar 14, 8:26 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
926 AM CDT Thu Mar 14 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
926 AM CDT Thu Mar 14 2024

...SEVERE WEATHER EXPECTED TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Mainly Southeast Oklahoma into Northwest Arkansas.
	ONSET...Afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late morning into Afternoon.

	AREA AT GREATEST RISK...Along and southeast of Interstate 44.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Severe thunderstorms will develop from late morning into the
early afternoon and increase in coverage from mid afternoon through
early evening. Areas southeast of Interstate 44 will have the
highest chances for severe weather, including the potential for
very large damaging hail and a few tornadoes. Locally heavy
rainfall is likely primarily across southeast Oklahoma into
northwest Arkansas with a limited risk of flash flooding.
Thunderstorms will end from northwest to southeast this
evening as a cold front sweep across the region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Relatively quiet weather will prevail Friday into next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Mar 14, 12:21 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
121 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Hail             Wilson                  35.51N 96.02W
03/14/2024  E1.50 inch       Okmulgee           OK   Public

            Relayed by Broadcast Media.

&&

JDS
Local storm report, Mar 14, 12:36 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
136 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     Hail             Gore                    35.53N 95.11W
03/14/2024  E1.00 inch       Sequoyah           OK   Public

&&

JDS
Special weather statement, Mar 14, 12:36 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
136 PM CDT Thu Mar 14 2024

OKZ060-061-064-067-141900-
Tulsa OK-Rogers OK-Creek OK-Wagoner OK-
136 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROGERS...EAST
CENTRAL CREEK...NORTHWESTERN WAGONER AND TULSA COUNTIES THROUGH 200
PM CDT...

At 136 PM CDT, Doppler radar indicated a strong thunderstorm over
Glenpool, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Coweta...                         Catoosa...
Verdigris...                      Inola...
Kiefer...                         Jenks Riverside Airport...
Tulsa International Airport...    Turley...
Liberty...

This includes Interstate 44 between mile markers 206 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3615 9552 3586 9598 3586 9603 3599 9621
      3616 9604 3617 9600 3620 9600 3636 9584
TIME...MOT...LOC 1836Z 225DEG 42KT 3597 9602

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mejia
Local storm report, Mar 14, 12:53 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
153 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     Hail             Tahlequah               35.92N 94.96W
03/14/2024  E0.88 inch       Cherokee           OK   Emergency Mngr

&&

JDS
Special weather statement, Mar 14, 1:00 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
200 PM CDT Thu Mar 14 2024

OKZ063-068-069-141930-
Adair OK-Cherokee OK-Delaware OK-
200 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DELAWARE...NORTHWESTERN
ADAIR AND NORTHEASTERN CHEROKEE COUNTIES THROUGH 230 PM CDT...

At 200 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northwest of Eldon, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Tahlequah...                      West Siloam Springs...
Colcord...                        Kansas...
Oaks...                           Eldon...
Leach...                          Scraper...
Twin Oaks...                      Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CDT for northeastern
and east central Oklahoma.

&&

LAT...LON 3619 9457 3589 9486 3595 9502 3625 9494
      3625 9458
TIME...MOT...LOC 1900Z 212DEG 44KT 3599 9491

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Mejia
Local storm report, Mar 14, 1:06 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
206 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Hail             1 WNW Tahlequah         35.92N 94.98W
03/14/2024  E1.25 inch       Cherokee           OK   Public

&&

JDS

The radar

The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Benton

When
March 14, 1:13 PM CST
Where
Benton County, 1.09 mi WNW of Maysville
Measured
2.5 in hail
Property damage
$30,000
Reported by
Social Media
Coordinates
36.404, -94.599

Tennis ball size hail damaged vehicles and homes.

Hail, Benton

When
March 14, 1:17 PM CST
Where
Benton County, 4 mi W of Sulphur Spgs
Measured
4 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
36.480, -94.522

Grapefruit size hail damaged vehicles and homes.

Hail, Benton

When
March 14, 1:21 PM CST
Where
Benton County, 2 mi W of Gravette
Measured
2.5 in hail
Property damage
$40,000
Reported by
Social Media
Coordinates
36.420, -94.486

Tennis ball size hail damaged vehicles and homes.

Hail, Benton

When
March 14, 1:28 PM CST
Where
Benton County, Gravette
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.420, -94.450

Baseball size hail damaged vehicles, homes, and businesses.

Hail, Benton

When
March 14, 1:32 PM CST
Where
Benton County, 4.9 mi WNW of Beaty
Measured
0.75 in hail
Reported by
Public
Coordinates
36.480, -94.600

Thunderstorm Wind, Benton

When
March 14, 2:25 PM CST
Where
Benton County, Bentonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.370, -94.220

Strong thunderstorm wind snapped large tree limbs.

Hail, Carroll

When
March 14, 2:28 PM CST
Where
Carroll County, Berryville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.370, -93.570

Thunderstorm Wind, Washington

When
March 14, 2:30 PM CST
Where
Washington County, Fayetteville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.070, -94.170

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Benton

When
March 14, 2:32 PM CST
Where
Benton County, 1 mi S of Pea Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.435, -94.120

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Benton

When
March 14, 2:35 PM CST
Where
Benton County, 0.92 mi N of Creech
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.243, -94.031

Strong thunderstorm wind damaged a boat dock at the Hickory Creek Marina on Beaver Lake.

Hail, Washington

When
March 14, 2:40 PM CST
Where
Washington County, 0.65 mi W of Elkins
Measured
1 in hail
Reported by
Public
Coordinates
35.998, -94.011

Hail, Sebastian

When
March 14, 4:25 PM CST
Where
Sebastian County, Ft Smith
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
35.380, -94.420

Hail, Sebastian

When
March 14, 4:34 PM CST
Where
Sebastian County, 1 mi NNE of Barling
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.343, -94.293

Hail, Crawford

When
March 14, 4:36 PM CST
Where
Crawford County, Mountainburg
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -94.170

Hail, Crawford

When
March 14, 4:37 PM CST
Where
Crawford County, 1 mi E of Mountainburg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.630, -94.152

Hail, Sebastian

When
March 14, 5:16 PM CST
Where
Sebastian County, 1 mi NE of Ft Smith
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.390, -94.407

Hail, Crawford

When
March 14, 5:22 PM CST
Where
Crawford County, 1.72 mi N of Van Buren
Measured
1 in hail
Reported by
Public
Coordinates
35.455, -94.351

Flash Flood, Sebastian

When
March 14, 6:13 PM CST to 10:00 PM CST
Where
Sebastian County, 1.05 mi NNE of Mill Creek to 0.71 mi NNE of Mill Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.344, -94.423

Portions of Towson Avenue were closed due to flooding, from Louisville Street to Phoenix Avenue.

Flash Flood, Sebastian

When
March 14, 6:34 PM CST to 10:00 PM CST
Where
Sebastian County, 1 mi N of Mill Creek to 0.58 mi NNW of South Ft Smith
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.344, -94.430

Portions of multiple roads in Fort Smith were closed due to flooding.

Hail, Sebastian

When
March 14, 6:55 PM CST
Where
Sebastian County, 0.47 mi NE of Lavaca
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.335, -94.174

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161824, 1161726, 1161826, 1161595, 1161723, 1161830, 1161823, 1161728, 1161829, 1161837, 1161729, 1161730, 1161819, 1161731, 1161821, 1161818, 1161735, 1161744, 1161745, 1161831.